CSN Login
Members Online: 3

You are here

Back/ribs bone pain

preciousmom
Posts: 22
Joined: Feb 2012

My mom is 4 cycles in on R-chop. she's been admitted to the hospital for fever, where they are testing testing testing. Symptoms could be flu (though we didn't think she'd been exposed), or kidney infection. Lots of pain. Mom is 70. She has follicular b-cell (likely transforming) and malt. Anyone experience something similar? How does it look in hindsight? 

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3328
Joined: May 2012

Preciousmom,

I am sorry for your mom's pain. It could easily be many things, but heavy chemo makes most people fell like hell, with lots of muscle and bone pain regardless. Rituxan by itself can cause something called "Flu-Like Syndrom," in which a person feels like they have the flu, with no infections present. I had Flu-Like Syndrom for over 4 months.... Some other chemos cause FLS, but in R-CHOP, mostly just the Rituxan.

It is good that she is being checked, but if she has no, or only low-grade fever, it is most likely not any form of infection.

Most 70 year olds on CHOP are going to hurt, period.  Plus, most 70 year olds have significant arthritis.  Neulasta (WBC builder) will excerbate any arthritic pain. Becuae I have a broken back and two collapsed disks, my first shot of Neulasta nearly put me in the hospital by itself.

On the one hand, this is good, in that it means probably no infections, but on the other it is bad, in that it means that the pain is there to stay through chemo, except with pain meds.  Avoid products with Tylenol if possible, to avoid liver stress.  I had to take narcotics for months.

After my first infusion I was in the hospital 3 days, with a million tests for infections -- there were none. It was caused by low WBC.  They had pumped me so full of antibiotics that I got 'Red Man Syndrom,' turned beet red from my neck down, which only steroids could fix over the next few days.  The doc is just being cautious, which is necessary.  I never got Prednisone (itself a steroid), which propably will prevent your mom from getting reactions from too many antibiotics

max

Flu-like Syndrom:    http://chemocare.com/chemotherapy/side-effects/flulike-syndrome.aspx

 

.

po18guy
Posts: 1011
Joined: Nov 2011

These "Granulocyte Colony Stimulating Factor" type drugs cause the bone marrow to produce additional white blood cells. There are sensitive nerves lining the insides of the bones and the stress upon them, as it is with bone marrow aspiration, can cause bone pain. For some as-yet unkown reason, the common allergy medication Claritin relieves the pain for many. 

preciousmom
Posts: 22
Joined: Feb 2012

thanks max and poguy. It was e. coli and a kidney infection. I wish it was just the chemo! At any rate, she's in the clear, clinically, for now, but it was ver serious and alarming. I'm on high alert now. 

Subscribe to Comments for "Back/ribs bone pain"